Q. I read that potassium is absolutely crucial to reduce hypertension. It suggested 4,700 mg of potassium daily. I don’t think I can eat enough bananas and potatoes to get this much potassium. Is there an over-the-counter supplement I could take?
A. We don’t recommend OTC potassium supplements because you might overdose. This is as dangerous as too little. If you are eating plenty of vegetables and fruits, you are probably getting more potassium than you realize.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. JTR
    Reply

    Great post. Love the specifics. I also had this problem years ago when pregnant. Leg cramps felt when I upped my diet intake of potassium.

  2. Rx
    Reply

    I learned the hard way that Prozac can decrease your potassium level (and other antidepressants can change your sodium levels). No doctors ever warned me or checked electrolytes when handing out antidepressants like candy. As my Prozac dose increased, I developed an odd symptom I could only describe as “sloshing in my head,” which sounded crazy I’m sure, so it was ignored.
    After becoming severely ill and going unconscious, my labs showed extremely low potassium. (Again, the doctors didn’t seem to notice.) I started supplementing with potassium, and the “sloshing” disappeared. Someone told me if you take too much, your body will just “dump” and excrete it. (I don’t know if that’s true.) I now take a multi-mineral daily, and occasionally, the 99 mg potassium capsules if I feel weak; that doesn’t seem like a lot if the RDA is 4,700mg. I feel better. I don’t eat a lot, and suspect I’m dealing with malabsorption problems, so that complicates things. IMO antidepressants don’t really work and the side effects are terrible, some are permanent. I am better than ever on my strict gluten free diet.
    Beau 10, thanks for the list of foods and potassium — now I know why I crave raisins!! :)

  3. PD
    Reply

    You needed to be specific with types of vegetables and fruits and serving size to get a day’s worth of potassium

  4. beau10
    Reply

    I had severe leg cramps (like awaken in the middle of the night yelling in agony) and after some investigation discovered I lacked sufficient potassium. I corrected the problem with diet and in answer to a couple of posts the food with the highest potassium mg #s in descending order:
    Raisins 1 cup 1089; 1 baked potato 1081; lima beans 1 cup 955; tomato sauce product 1 cup 909; winter squash 1 cup 896; spinach, cooked 1 cup 839; prunes, dried 828; beans pinto 1 cup 800; baked beans 1 cup 752; lentil beans 1 cup 731; beans kidney 1 cup 713; prune juice 1 cup 707; black-eyed peas 1 cup 690; carrot juice 1 cup 689; banana 1 cup 594; yogurt skim plain 579; beets cooked 1 cup 519; sweet potato 1 cup 508; brussel sprouts 1 cup 504; orange juice 1 cup 496; cantaloupe 1 cup 494; garbanzo beans 1 cup 477; melon, honey dew or persian 1 cup 461; milk skim 1 cup 407; apricots dried 10 halves 407.
    Other fruits and veggies average from 300 to high 100s. Get some of the aforementioned and bite!

  5. catherine
    Reply

    You did not indicate what the dangerous side effects from too much potassium can be. My husband eats a ton of bananas(6-8+/-) every day. He also has diabetes so he takes medication for that. Does too much affect any medications adversely? How many bananas a day is too many and if there are side effects I’d like to know what to look for or what to ask the doctor about.
    Please respond to the e-mail address above
    PEOPLE’S PHARMACY RESPONSE: IT IS VERY DIFFICULT TO GET TOO MUCH POTASSIUM THROUGH FOOD, UNLESS A PERSON IS TAKING A POTASSIUM-SPARING BLOOD PRESSURE MEDICINE (TRIAMTERENE, SPIRONOLACTONE, ACE INHIBITORS) AND ALSO USING A POTASSIUM-CONTAINING SALT SUBSTITUTE. AS WITH TOO LOW POTASSIUM, IN TOO HIGH POTASSIUM HEART MUSCLE MAY NOT FUNCTION PROPERLY.

  6. Joanne L.
    Reply

    Excess potassium, hyperkalemia, can cause neuromuscular symptoms, even cardiac arrest. Source: Present Knowledge in Nutrition. This does not occur from eating potassium-rich foods. Many foods are good sources of potassium; milk, oranges, peaches, apricots, spinach, greens, squash, yams, broccoli, tomatoes, lean red meats. A beneficial effect of a potassium-rich diet is to regulate blood pressure.

  7. GPG
    Reply

    I am not sure what “too much” is in a supplement, but spent time last Xmas in cardiac-care unit, feeling just about as bad as I ever have (and have had lots of major health issues). I was stunned when the ‘only’ thing wrong w/ me was a very low potassium number. I was given potassium immediately, and then later released w/ an Rx for it in a supplement, with a clear warning to be very sure I get my ‘RDA’ of it every day. So – yes- be careful. Don’t overdo it. BUT ALSO – don’t cut yourself short. Try “too little” for even a short period of time….. and you’ll end up in a cardiac-care unit too.

  8. Paul43
    Reply

    Whatever you do if you are taking DIURETICS the kind that deplete potassium from your body make sure you take prescription potassium—I got tired of taking all those damn pills and cut out the BIG HORSE POTASSIUM PILLS– woke up one morning was so weak I could hardly stand —this was on a Tuesday and continued to get worse with me with no appetite—Saturday started to go blind– Sunday morning went to the ER in the morning and after they did all the test I heard the nurse tell the doctor— “Man this guy Potassium is almost nil” I called the doctor over and told him what I did and he told me Potassium & Magnesium do all the regulating for the electrolytes in your body any I was close to passing out & a possible stroke—they kept me for 2 1/2 days–I had the doc switch me to a Potassium Sparing Diuretic.

  9. DK
    Reply

    What are the dangerous side effects from too much potassium?

  10. T C
    Reply

    Your answer was adequate, I guess, but pretty brief. I think the average reader would be hoping for a bit more info, like maybe the amount of potassium in a medium-sized banana, as well as a few other common fruits and veggies. I also wonder what the effects of too much potassium would be. And do you have a different recommendation for a daily amount of potassium than the amount this person read about?

  11. s.h.
    Reply

    Concerning potassium and otc doses. You wrote that if a person eats plenty of fruit and vegetables everything should be ok; I don’t eat fruit, especially bananas, which gives me horrid stomach indigestion. The veggies that are high in potassium include potatoes, which raise glucose, etc.
    A doctor I know suggested I take a capsule of potassium Bi-carbonate daily; it is 99 mg elemental. I feel much better. I have been taking the 99mg elemental of the K-bicarb for a few years now and am glad I started it; especially since I eat no fruit and do not eat the veggies highest in k.

  12. RICH
    Reply

    If you are eating plenty?? What is plent? Two in one person’s eyes, ten in someone else’s. Bad answer.
    Rich

  13. Mike KD
    Reply

    I have to take potassium binders since I am on Dialysis for Kidney failure NOT due to diabetes. However, these binders when combined with opiate pain killers lead to extreme constipation which necessitates glyol and gylcerine suppositories. I have ceased the binders and opiates but still need these for impacted feces. Any suggestions?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.